You are here:

Ask the Veterinarian/post gentomicin deafness in 11 year old dog


I've read that the administration of gentomicin for ear infections in dogs can cause temporary deafness.  A year and a half ago, our 11 year old mixed breed fox terrier spayed female had temporary deafness following treatment of an ear infection with gentomicin administered to the ear.  The original ear infection cleared up well with the gentomicin.  To see if there was a concurrent middle ear infection inhibiting the hearing, our vet prescribed an oral antibiotic.  two weeks later, our dog's hearing returned.

This year, 18 months later, the same situation had a different result.  After Gentomicin  for the otitis our dog lost her hearing.  Two weeks of antibiotics did not resolve this. thinking a stronger antibiotic might have a different result,  a switch to the more powerful Baytril resulted in a very strong allergic reaction necessitating steroid shots and shots of benadril to resolve the incessant itching reaction to the first Baytril pill, which, obviously, we have since discontinued.  A week later she has recovered from that allergic reaction and is back to normal, except for hearing.

Now, our dog still does not hear,(three weeks after the administration of the gentamicin) although she did hear prior to the ear infections about a second round of antibiotics as the first did not resolve the hearing problem (if there was a middle ear infection), but we have the pills for a second round.  Never again with the Baytril of course.

Should I seek specialist counsel? (available from dermatologist at local VET college?)...or hope that eventually her hearing will return?  Our regular vet sees no rupture to the eardrum and the original ear infection is cleared up.  Our fox terrier has a history of allergies and skin problems which we try to control with benadryl daily, but generally she is in great health for an 11 year old, happy,  and going strong!

I trust our local vet but want to make sure I am doing everything possible to help our dog regain her hearing if possible. Our vet seems to think that her hearing loss is associated with aging, but while some hearing loss may be normal, I also know that in both cases there was a dramatic shift/loss in her hearing ability after the administration of the gentomicin.

Thank you for your advice.  I work at a vet hospital, and care cost is not a problem.
thank you for advice on next steps!

My first question back to you is"Why would you use Gentamycin again if it caused ototoxicity the first time?"

Baytril is non toxic at any dose in the dog!!!  If there is deafness in a dog, it has to be in both ears.  I would recommend taking an X-ray of the tympnic bullae and see if there is any material present there.  High doses of steroids will generally reverse most cases of ototoxicity, but if there was permanent damage to the hair cells in the cochlea, the hearing may not return.

Ask the Veterinarian

All Answers

Answers by Expert:

Ask Experts


Dr. Louis N. Gotthelf


Dermatology and ear diseases of dogs and cats


I am the author of "Small Animal Ear Diseases; An Illustrated Guide" published by W.B. Saunders. I have over 25 years of clinical experience with a special interest in dermatologic conditions and ear diseases.

American Academy of Veterinary Dermatology

Veterinary Forum
Veterinary Medicine
Waltham Focus

©2016 All rights reserved.